Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 19, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 18, 2008, 7:29 PM CDT for Morton County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2008, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 18, 2008, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Morton County, ND
The radar
The Bismarck radar (KBIS), 25 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:00 PM CDT | TORNADO | 10 Sw Mandan, ND | BRIEFLY TOUCHED DOWN |
| Jun 18, 8:03 PM CDT | FUNNEL CLOUD | 14 S Mandan, ND | MOVING SOUTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 190028
TORBIS
NDC059-190100-
/O.NEW.KBIS.TO.W.0019.080619T0029Z-080619T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 800 PM CDT
* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
NORTHWEST OF ST. ANTHONY...OR 17 MILES WEST OF BISMARCK...MOVING
EAST AT 28 MPH.
* THE TORNADO WILL BE NEAR...
8 MILES NORTH OF ST. ANTHONY BY 800 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4671 10133 4686 10118 4678 10084 4662 10080
4655 10096
TIME...MOT...LOC 0029Z 292DEG 24KT 4680 10111
$$
PJA1 follow-up statement
000
WWUS53 KBIS 190042
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT WED JUN 18 2008
NDC059-190100-
/O.CON.KBIS.TO.W.0019.000000T0000Z-080619T0100Z/
MORTON ND-
742 PM CDT WED JUN 18 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
MORTON COUNTY...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 13 MILES NORTHWEST OF
ST. ANTHONY...OR 14 MILES WEST OF BISMARCK...MOVING SOUTHEAST AT 25
MPH.
THE TORNADO WILL BE NEAR...
7 MILES NORTH OF ST. ANTHONY BY 800 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4671 10133 4685 10119 4678 10084 4662 10080
4655 10096
TIME...MOT...LOC 0042Z 294DEG 22KT 4677 10105
$$
PJAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:45 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 18, 2:45 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT WED JUN 18 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR 80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF 1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN. BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE. A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST. BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85 SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE ADDITIONAL CHANCES OF SHOWERS AND TSTMS. && .AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR. HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/KS
Hazardous weather outlook, Jun 18, 4:46 AM CDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT WED JUN 18 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. JV
In the hours before
Local storm report, Jun 18, 6:02 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 10 N FAIRFIELD 47.33N 103.22W
06/18/2008 M1.00 INCH MCKENZIE ND TRAINED SPOTTER
QUARTER SIZE HAIL
&&
KSIMOSKOLocal storm report, Jun 18, 6:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 7 SE STANTON 47.25N 101.28W
06/18/2008 M2.50 INCH MERCER ND TRAINED SPOTTER
HAILED FOR 9 MINUTES GOLFBALL TO TENNIS BALL SIZE
&&
VROLLERLocal storm report, Jun 18, 6:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 6 S MINOT 48.15N 101.30W
06/18/2008 M0.88 INCH WARD ND BROADCAST MEDIA
&&
NHEINERTLocal storm report, Jun 18, 7:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL CENTER 47.12N 101.30W
06/18/2008 M1.00 INCH OLIVER ND PUBLIC
&&
KSIMOSKOLocal storm report, Jun 18, 7:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
728 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 17 SE MINOT 48.06N 101.04W
06/18/2008 M0.75 INCH WARD ND TRAINED SPOTTER
&&
VROLLERLocal storm report, Jun 18, 7:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 13 W MANDAN 46.83N 101.16W
06/18/2008 MORTON ND PUBLIC
PUBLIC REPORT. MOVING SOUTHEAST.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:01 PM CDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 29 min |
| Jun 18, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 64 min |
| Jun 18, 7:13 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 62 min |
| Jun 18, 7:21 PM CDT | Tornado Warning | BIS | Grant, Morton | 24 min |
| Jun 18, 7:35 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 55 min |
| Jun 18, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 35 min |
| Jun 18, 7:47 PM CDT | Tornado Warning | BIS | Grant, Morton | 43 min |
| Jun 18, 7:55 PM CDT | Tornado Warning | BIS | Burleigh, Morton | 35 min |
| Jun 18, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 64 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, McLean, Morton, Oliver | 62 min |
| Jun 18, 8:32 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 58 min |
| Jun 18, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 61 min |
| Jun 18, 8:56 PM CDT | Tornado Warning | BIS | Sioux | 49 min |
| Jun 18, 9:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 50 min |
| Jun 18, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 48 min |
| Jun 18, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 38 min |
| Jun 18, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 63 min |
| Jun 18, 10:31 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 29 min |
| Jun 18, 11:01 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 29 min |
| Jun 19, 2:04 PM CDT | River Flood Warning | BIS | McKenzie, Williams | 22 days |
| Jun 19, 3:06 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 39 min |
| Jun 19, 3:44 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 46 min |
| Jun 19, 6:20 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 55 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.